Arkansas, 2002

Winter Storm in Arkansas, February 5 to 6, 2002

February 5 to 6, 2002 · NWS LZK · 45 events in 45 counties and zones

A mixture of snow and sleet started falling on the morning of the 5th over parts of western and southwest Arkansas. The precipitation gradually overspread the rest of area later in the day and continued well into the day on the 6th.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A mixture of snow and sleet started falling on the morning of the 5th over parts of western and southwest Arkansas. The precipitation gradually overspread the rest of area later in the day and continued well into the day on the 6th. The precipitation changed over to snow during the overnight hours on the 5th before ending on the 6th. Snow accumulations between 2 and 5 inches were common across the area. Some localized amounts up to 6 and 7 inches were reported across the higher elevations of west-central and north-central Arkansas. Roads were snow covered and hazardous during the event with numerous traffic accidents reported. Power outages were also reported in some areas due to the weight of the snow on tree limbs and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 5, 4:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 5, 4:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
435 AM CST TUE FEB 5 2002

WINTER STORM STILL IN THE WORKS...BUT PRECIPITATION TYPES AND
AMOUNTS NOT SO CLEAR.

DATA THIS MORNING SHOWING WARMER AIR TRYING TO PUSH INTO ARKANSAS
FROM THE SOUTH THROUGH TONIGHT AHEAD OF A DEVELOPING STORM SYSTEM TO
THE SOUTHWEST. AS IS USUALLY THE CASE...A WARM LAYER USUALLY MEANS
AN INTRODUCTION OF ICING IN PLACES. SO...HAVE GONE WITH MAINLY A
SNOW EVENT IN THE NORTH...A SNOW/SLEET EVENT IN CENTRAL SECTIONS AND
MORE OF A FREEZING RAIN/SLEET EVENT IN THE SOUTH WITH SOME SNOW
MIXED IN.

WHILE MOISTURE WILL BE MOST ABUNDANT TO THE SOUTH OF ARKANSAS
THROUGH TONIGHT...ENOUGH MOISTURE TO WARRANT A WINTER STORM WATCH IN
ABOUT THE SOUTHERN TWO THIRDS OF ARKANSAS TONIGHT INTO WEDNESDAY
MORNING.

IN THE WATCH AREA...WENT WITH A MAX OF 2 TO 4 INCHES IN THE CENTRAL
THIRD OF THE STATE AND 1 TO 2 INCHES FARTHER SOUTH WITH ICE MIXED
IN. ALSO MENTIONED THE POTENTIAL FOR SIGNIFICANT ICING IN
SOUTHERNMOST COUNTIES.

SURFACE LOW WILL MOVE TO THE NORTHEAST ON WEDNESDAY...BUT UPPER
SYSTEM STILL LURKING ALONG THE RED RIVER TO THE SOUTHWEST. THE UPPER
LOW WILL TRACK ACROSS SOUTHERN ARKANSAS ON WEDNESDAY...WITH LIFT AND
MOISTURE GREATEST ACROSS NORTHERN/CENTRAL SECTIONS OF THE STATE. IN
THESE AREAS...LIGHT SNOW LIKELY ON WEDNESDAY WITH PERHAPS ANOTHER
INCH OR TWO OF SNOW IN SOME AREAS.

PRECIPITATION WILL END WEDNESDAY NIGHT AS UPPER SYSTEM DEPARTS WITH
DRY AND WARMER WEATHER THURSDAY AND FRIDAY.

THANKS TO SURROUNDING OFFICES FOR INPUT DURING COORDINATION CALL
THIS MORNING. (46)

.LZK...WINTER STORM WATCH IN ABOUT THE SOUTHERN TWO THIRDS OF
       ARKANSAS TONIGHT INTO WEDNESDAY MORNING...
       ARZONES 021-022-030>034-037>047-052>057-062>069
       SNOW ADVISORY IN WESTERN ARKANSAS THIS AFTERNOON...
       ARZONES 37-40-41-52

In the hours before

Special weather statement, Feb 5, 7:00 AM CST, 1 hour before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
700 AM CST TUE FEB 5 2002

...SNOW ADVISORY IN WESTERN ARKANSAS THIS AFTERNOON...
...WINTER STORM WATCH IN SOUTHERN TWO THIRDS OF ARKANSAS TONIGHT AND
WEDNESDAY MORNING...

A STORM SYSTEM WAS FORMING TO THE SOUTHWEST OF ARKANSAS
THIS MORNING. MOISTURE WAS SURGING NORTHWARD AHEAD OF THE SYSTEM...
AND WILL OVERSPREAD ARKANSAS TODAY AND TONIGHT. THE MOISTURE WILL
OVERRUN COLD AIR ACROSS THE STATE...WITH WINTRY PRECIPITATION
DEVELOPING.

THE PRECIPITATION WILL SPREAD INTO ABOUT THE SOUTHWEST HALF
OF THE STATE THROUGH THIS AFTERNOON. PRECIPITATION WILL MOST
LIKELY START AS A PERIOD OF RAIN...BUT IS EXPECTED TO CHANGE OVER
TO SNOW AS THE ATMOSPHERE SATURATES AND COOLS. UP TO AN INCH OF
SNOW MAY FALL IN PARTS OF THE WEST BY THIS EVENING...WITH A SNOW
ADVISORY POSTED.

PRECIPITATION WILL BECOME WIDESPREAD TONIGHT...WITH MOSTLY SNOW
IN NORTHERN INTO CENTRAL ARKANSAS. FARTHER SOUTH...WARMER AIR
ALOFT WILL TRY TO PUSH INTO THE AREA AS THE STORM SYSTEM
TO THE SOUTHWEST APPROACHES. SNOW WILL FALL THROUGH THIS WARMER AIR
AND WILL MELT IN SOME AREAS. PRECIPITATION WILL THEN REACH
SUBFREEZING AIR NEAR THE GROUND. THE RESULT WILL BE A MIXTURE OF SNOW
AND ICE...WITH SIGNIFICANT ICING POSSIBLE TOWARD THE SOUTHERN BORDER.

MOISTURE LEVELS WILL BE GREATEST TOWARD THE GULF COAST THROUGH
TONIGHT. DUE TO THIS...SNOW ACCUMULATIONS IN NORTHERN ARKANSAS WILL
BE LIGHT...WITH AN INCH OR TWO OF SNOW EXPECTED. IN CENTRAL AND
SOUTHERN ARKANSAS...SNOW AND ICE ACCUMULATIONS WILL BE MORE
SUBSTANTIAL...AND THIS HAS PROMPTED A WINTER STORM WATCH TONIGHT
AND WEDNESDAY MORNING IN ABOUT THE SOUTHERN TWO THIRDS OF THE STATE.

IN THE WATCH AREA...TWO TO FOUR INCHES OF SNOW IS IN THE FORECAST
FROM MENA TO HOT SPRINGS...LITTLE ROCK...CONWAY...SEARCY AND
AUGUSTA...OR ACROSS ABOUT THE CENTRAL THIRD OF ARKANSAS. FARTHER
SOUTH...WITH ICE MIXING IN WITH THE SNOW...ACCUMULATIONS OF SNOW
WILL BE AN INCH OR TWO.

IT MUST BE NOTED THAT FORECAST DATA HAS SHOWN A TREND TOWARD
WARMING ALOFT. SHOULD THIS WARMER AIR ADVANCE FARTHER NORTH THAN
EXPECTED...ICING WILL ALSO OCCUR FARTHER NORTH.

THE SYSTEM TO THE SOUTHWEST WILL MOVE TO THE NORTHEAST ON
WEDNESDAY. HOWEVER...A STRONG SYSTEM ALOFT WILL FOLLOW FROM
THE WEST WEDNESDAY AFTERNOON...WITH LIGHT SNOW LIKELY NORTH OF
THE SYSTEM IN NORTHERN AND CENTRAL ARKANSAS.

THIS IS A VERY COMPLEX WEATHER SITUATION. WITH ADDITIONAL DATA...
IT IS POSSIBLE THAT THE FORECAST MAY CHANGE LATER TODAY. THE
PLACEMENT OF SNOW AND ICE AND EXPECTED ACCUMULATIONS MAY BE
ALTERED...SO IT IS ADVISED TO CHECK THE FORECAST PERIODICALLY
THROUGHOUT THE DAY.

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

45 winter storm. Local standard time, as filed.

Winter Storm, Montgomery

When
February 5, 8:00 AM CST to February 6, 9:00 AM CST
Where
Montgomery forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Pike

When
February 5, 8:00 AM CST to February 6, 9:00 AM CST
Where
Pike forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 5, 8:00 AM CST to February 6, 9:00 AM CST
Where
Polk forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Scott

When
February 5, 8:00 AM CST to February 6, 9:00 AM CST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Clark

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Winter Storm, Hot Spring

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Hot Spring forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Dallas forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Winter Storm, Ouachita

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Ouachita forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Jefferson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Winter Storm, Arkansas

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Arkansas forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Winter Storm, Cleveland

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Cleveland forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Calhoun forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Winter Storm, Bradley

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Bradley forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Winter Storm, Desha

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Desha forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

Winter Storm, Drew

When
February 5, 1:00 PM CST to February 6, 9:00 AM CST
Where
Drew forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Winter Storm, Independence

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Independence forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Jackson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Logan forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Conway

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Conway forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Winter Storm, Faulkner

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Faulkner forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Winter Storm, White

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
White forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Winter Storm, Woodruff

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Woodruff forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Winter Storm, Yell

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Yell forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Perry

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Perry forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Winter Storm, Garland

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Garland forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Saline forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Winter Storm, Lonoke

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Lonoke forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Winter Storm, Prairie

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Prairie forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Monroe forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Boone forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Marion

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Marion forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Winter Storm, Baxter

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Baxter forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Fulton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Winter Storm, Sharp

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Sharp forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Winter Storm, Newton

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Newton forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Searcy

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Searcy forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Izard

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Izard forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Winter Storm, Stone

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Stone forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Johnson forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Pope

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Pope forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Van Buren

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Van Buren forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Cleburne

When
February 5, 3:00 PM CST to February 6, 6:00 PM CST
Where
Cleburne forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283734, 5283735, 5283736, 5283737, 5283738, 5283739, 5283740, 5283741, 5283742, 5283743, 5283744, 5283745, 5283746, 5283747, 5283748, 5283749, 5283750, 5283126, 5283127, 5283128, 5283129, 5283130, 5283131, 5283132, 5283133, 5283134, 5283135, 5283136, 5283137, 5283138, 5283139, 5283140, 5283751, 5283752, 5283753, 5283754, 5283755, 5283756, 5283757, 5283758, and more.